Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 29, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Feb 28, 2024, 3:47 PM EST for 4 counties in Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2024, 3:47 PM EST (20:47 UTC)
- Expired
- Feb 28, 2024, 4:30 PM EST
- In force
- 43 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarke County, GA, Jackson County, GA, Madison County, GA, Oglethorpe County, GA
The radar
The Greer radar (KGSP), 117 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 398 m²/s²
- 0-3 km storm-relative helicity
- 493 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
035
WUUS52 KFFC 282047
SVRFFC
GAC059-157-195-221-282130-
/O.NEW.KFFC.SV.W.0029.240228T2047Z-240228T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
347 PM EST Wed Feb 28 2024
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northeastern Clarke County in northeastern Georgia...
Southeastern Jackson County in northeastern Georgia...
Northwestern Oglethorpe County in northeastern Georgia...
Madison County in northeastern Georgia...
* Until 430 PM EST.
* At 346 PM EST, severe thunderstorms were located along a line
extending from near Franklin Springs to near Nicholson to near
Russell, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jefferson, Danielsville, Arcade, Nicholson, Comer, Colbert, Ila,
Carlton, Hull, Athens-Clarke County, Pocataligo, Diamond Hill,
Smithonia, Sandy Creek Recreation Area, Barretts Mill, Paoli,
Neese, Watson Mill Bridge State Park, Point Peter, and Vanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3426 8312 3423 8308 3417 8310 3415 8306
3411 8303 3410 8304 3405 8299 3403 8293
3401 8294 3399 8287 3395 8304 3407 8371
3415 8347 3426 8329 3424 8324 3425 8320
3424 8317 3427 8311
TIME...MOT...LOC 2046Z 275DEG 40KT 3426 8319 3412 8337 3402 8367
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
071
WWUS52 KFFC 282127
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
427 PM EST Wed Feb 28 2024
GAC059-157-195-221-282136-
/O.EXP.KFFC.SV.W.0029.000000T0000Z-240228T2130Z/
Clarke GA-Jackson GA-Oglethorpe GA-Madison GA-
427 PM EST Wed Feb 28 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARKE...
SOUTHEASTERN JACKSON...NORTHWESTERN OGLETHORPE AND MADISON COUNTIES
WILL EXPIRE AT 430 PM EST...
The storms which prompted the warning have weakened below severe
limits and have exited the warned area. Therefore, the warning will
be allowed to expire.
&&
LAT...LON 3426 8312 3423 8308 3417 8310 3415 8306
3411 8303 3410 8304 3405 8299 3403 8293
3401 8294 3399 8287 3395 8304 3407 8371
3415 8347 3426 8329 3424 8324 3425 8320
3424 8317 3427 8311
TIME...MOT...LOC 2126Z 275DEG 40KT 3422 8265 3408 8283 3398 8313
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 1:39 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 28, 1:39 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
139 PM EST Wed Feb 28 2024
...Afternoon Area Forecast Discussion...
.SHORT TERM...
(This afternoon through Thursday)
Issued at 113 PM EST Wed Feb 28 2024
At a glance:
- Wind Advisory in effect until midnight tonight for gusts to 35
to 40 MPH areawide, higher gusts possible above 2000ft
- Showers and isolated thunderstorms this afternoon and evening
ahead of approaching cold front
A cold front riding the leading edge of a mid-level trough will be
making its way through north and central Georgia this evening and
overnight. A narrow band of showers and embedded thunderstorms
associated with the pre-frontal trough will move southeastward
across the forecast area until just after sunset today. A
Marginal (1/5) Risk is in effect for portions of north and north
central Georgia, with surface-based instability currently progged
to be meager at best, on the order of 200-500 J/kg; additionally,
the 28/12Z sounding from this morning analyzed an impressive
capping inversion at 850 mb (~200 J/kg CIN). That said, cannot
rule out an isolated strong to severe storm for areas north of
I-20, with the primary concern being a sporadic gust to 60-65mph.
Best chances for any marginally severe impacts will be along
surges and breaks in the convective line. Even in the absence of
thunder, any showers will be quite gusty this afternoon as they
mix elevated winds aloft down to the surface (50+ kts/57+ mph at
850mb). A Wind Advisory is in effect for all 96 of our counties to
account for the potential to see gusts to 35-40 mph
-- and perhaps higher at times -- through midnight tonight.
A brief reprieve from active weather to follow tomorrow, with
surface high pressure filling in in the wake of the front. As the
center of this high slides across the mid-Atlantic, easterly flow
and in-situ wedging looks to develop, which will prevent us from
clearing out as meaningfully as we tend to do post-FROPA. Despite a
shift to more moist E/NE surface winds, the potential is there for a
marginal Fire Danger day. Will need to monitor dewpoint trends.
Rapid cooling will occur once the narrow convective band passes
through. Highs this afternoon are forecast to surge into the mid-70s
to lower-80s (10-17 degrees above average for late February).
Despite that, areas along and north of I-85 look to be in just the
upper-30s to lower-50s by 7PM -- a nearly 30 degree swing in just a
few hours. Lows tonight will be demarcated by frontal progression,
in the 30s north of a line extending from Columbus to Macon, and in
the 40s to the south. On Thursday, highs will top out in the 50s to
lower-60s, tamped down by the cooler airmass.
96
&&
.LONG TERM...
(Friday morning through next Tuesday)
Issued at 113 PM EST Wed Feb 28 2024
At a glance:
-A wet pattern is expected through the long term.
-A low out of the gulf this expected to bring anywhere from a
quarter of an inch to an inch of rain to the CWA.
-A chance for wetting rain is possible every day in the long term
thanks to a series of stalled fronts across the SE.
Beginning Friday evening our rain chances pick up as a shortwave
moves through the weak upper level flow. An emerging low pressure
from the gulf and subsequent stalled front across the SE will bring
us an inch or less of rain between Friday and Saturday with the
highest values being confined to NE Georgia. Thunderstorms are
possible with this system, especially Saturday afternoon favoring
Central GA where instability is likely to be at least marginal.
Unsettled weather remains in the grids, but significant rainfall
totals are not expected and at this time flooding doesn't remain
much of a concern for the area. High temps are expected to dip into
the low 60s to mid 50s on Friday and Saturday but will rebound into
the 60s and low 70s come monday. Overnight lows will be in the 40s
and 50s aided by the abundant moisture we expect to stick around.
Might be a good week to keep the rain jacket handy.
Vaughn
&&
.AVIATION...
(18Z TAFS)
Issued at 1235 PM EST Wed Feb 28 2024
Primarily low-VFR to MVFR conds to continue thru 23-00Z, with
fairly quick improvements behind pcpn. Narrow band of
SHRA/embedded TSRA to impact metro TAF sites between 19-23Z.
Cannot rule out a brief pd of IFR and MVFR vsbys as the line
passes. Winds initially out of WSW/SW will shift to the WNW/NW
between 21-22Z, and remain sustained at 10-20kts with gusts to
30-35kts. Gradual slackening overnight to 7-12kts, then a shift to
the NE by 14-15Z.
//ATL Confidence...18Z Update...
Medium confidence precip evolution.
High confidence all other elements.
96
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 35 57 39 47 / 20 0 60 90
Atlanta 36 57 41 48 / 10 0 60 90
Blairsville 28 54 34 47 / 0 0 50 90
Cartersville 31 56 39 49 / 0 0 60 90
Columbus 41 62 45 57 / 20 0 60 90
Gainesville 35 55 39 46 / 10 0 50 90
Macon 42 61 44 55 / 30 0 60 90
Rome 30 56 39 50 / 10 0 50 90
Peachtree City 35 58 41 50 / 10 0 70 90
Vidalia 46 61 47 63 / 50 0 30 80
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight EST tonight for GAZ001>009-011>016-
019>025-027-030>039-041>062-066>076-078>086-089>098-102>113.
&&
SHORT TERM...96
LONG TERM....Vaughn
AVIATION...96Hazardous weather outlook, Feb 28, 9:09 AM EST, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 909 AM EST Wed Feb 28 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291415- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 909 AM EST Wed Feb 28 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... A narrow line of showers and possibly embedded thunderstorms will accompany a strong cold front moving through this afternoon and evening. Brief, heavy rainfall and strong wind gusts are possible. A Wind Advisory is in effect for much of north and central Georgia tonight through Wednesday evening. Winds at 15-25 mph with gusts up to 45 mph are expected. Higher wind gusts are possible with rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Waves of rainfall, with a slight chance for thunderstorms, are expected Friday through early next week. No severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight.
In the hours before
Local storm report, Feb 28, 2:49 PM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
249 PM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Tstm Wnd Gst Canton 34.24N 84.49W
02/28/2024 M51 MPH Cherokee GA AWOS
&&Special weather statement, Feb 28, 3:00 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
300 PM EST Wed Feb 28 2024
GAZ042>044-052-053-282030-
Douglas GA-Coweta GA-Carroll GA-Heard GA-South Fulton GA-
300 PM EST Wed Feb 28 2024
...Strong thunderstorms will impact portions of Carroll, southwestern
Douglas, northern Heard, northwestern Coweta and southwestern Fulton
Counties through 330 PM EST...
At 300 PM EST, a line of strong thunderstorms was along a line
extending from near Abilene to near John Tanner State Park to near
Fosters Cross Roads, and moving east at 40 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Carrollton, Franklin, City of South Fulton, Villa Rica, Palmetto,
Temple, Bowdon, Mount Zion, Whitesburg, Ephesus, Centralhatchee,
Roopville, Chattahoochee Hills, Plant Yates, Seaton Lake, Fairplay,
Dunaway Gardens, Clem, Abilene, and John Tanner State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3358 8524 3376 8496 3352 8460 3335 8493
3322 8525 3322 8526 3355 8532
TIME...MOT...LOC 2000Z 282DEG 34KT 3369 8507 3357 8519 3339 8558
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Feb 28, 3:08 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
308 PM EST Wed Feb 28 2024
GAZ022-023-033>035-282045-
Hall GA-North Fulton GA-Barrow GA-Forsyth GA-Gwinnett GA-
308 PM EST Wed Feb 28 2024
...A strong thunderstorm will impact portions of northwestern Barrow,
southwestern Forsyth, northern Gwinnett, south central Hall and
northeastern Fulton Counties through 345 PM EST...
At 308 PM EST, a strong thunderstorm was over Brookwood, or 7 miles
north of Peachtree Corners, moving east at 50 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Lawrenceville, Peachtree Corners, Roswell, Johns Creek, Alpharetta,
Duluth, Sugar Hill, Suwanee, Buford, Braselton, Auburn, Dacula,
Grayson, Berkeley Lake, Carl, Rest Haven, Thompsons Mill, Chateau
Elan, Brookwood, and Hog Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3413 8381 3412 8381 3411 8382 3410 8380
3402 8380 3389 8395 3403 8431 3416 8419
TIME...MOT...LOC 2008Z 280DEG 42KT 3408 8420
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Feb 28, 3:09 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
309 PM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM Tstm Wnd Gst Dobbins Air Reserve Bas 33.92N 84.52W
02/28/2024 M53 MPH Cobb GA AWOS
&&Local storm report, Feb 28, 3:27 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
327 PM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM Tstm Wnd Gst 1 S Chamblee 33.88N 84.30W
02/28/2024 M63 MPH DeKalb GA ASOS
Measured gust from Peachtree-DeKalb (KPDK)
airport.
&&Local storm report, Feb 28, 3:47 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
347 PM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Gst 2 WNW Chamblee 33.90N 84.33W
02/28/2024 M71 MPH DeKalb GA Mesonet
Weather station DW1905 Atlanta.
&&The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 11:32 AM EST | Special Weather Statement | FFC | Catoosa, Dade, Walker | 28 min |
| Feb 28, 12:04 PM EST | Special Weather Statement | FFC | Catoosa | 26 min |
| Feb 28, 12:05 PM EST | Severe Thunderstorm Warning | FFC | Chattooga, Dade, Floyd, Gordon, Walker, Whitfield | 25 min |
| Feb 28, 12:26 PM EST | Special Weather Statement | FFC | Chattooga, Gordon, Murray, Whitfield | 34 min |
| Feb 28, 12:52 PM EST | Special Weather Statement | FFC | Chattooga, Floyd | 23 min |
| Feb 28, 12:56 PM EST | Special Weather Statement | FFC | Gilmer | 34 min |
| Feb 28, 1:14 PM EST | Special Weather Statement | FFC | Floyd, Gordon | 31 min |
| Feb 28, 1:30 PM EST | Special Weather Statement | FFC | Lumpkin, Union | 30 min |
| Feb 28, 1:45 PM EST | Special Weather Statement | FFC | Cherokee, Dawson, Pickens | 30 min |
| Feb 28, 1:46 PM EST | Special Weather Statement | FFC | Bartow, Polk | 29 min |
| Feb 28, 1:55 PM EST | Special Weather Statement | FFC | Haralson | 35 min |
| Feb 28, 2:15 PM EST | Special Weather Statement | FFC | Cherokee, Paulding | 30 min |
| Feb 28, 2:31 PM EST | Severe Thunderstorm Warning | FFC | Cherokee, Dawson, Forsyth | 29 min |
| Feb 28, 2:35 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Cobb, Douglas, Haralson, Paulding | 25 min |
| Feb 28, 2:44 PM EST | Special Weather Statement | FFC | Cobb | 31 min |
| Feb 28, 2:51 PM EST | Severe Thunderstorm Warning | FFC | Banks, Dawson, Forsyth, Gwinnett, Hall, Jackson | 24 min |
| Feb 28, 2:58 PM EST | Severe Thunderstorm Warning | FFC | Cobb, DeKalb, Douglas, Fulton, Gwinnett, Paulding | 32 min |
| Feb 28, 3:00 PM EST | Special Weather Statement | FFC | Carroll, Heard | 30 min |
| Feb 28, 3:08 PM EST | Special Weather Statement | FFC | Gwinnett | 37 min |
| Feb 28, 3:13 PM EST | Severe Thunderstorm Warning | FFC | Banks, Barrow, Forsyth, Fulton, Gwinnett, Hall and 2 more | 32 min |
| Feb 28, 3:21 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Fayette, Fulton, Heard, Troup | 39 min |
| Feb 28, 3:21 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Fayette, Fulton, Heard, Troup | 39 min |
| Feb 28, 3:26 PM EST | Severe Thunderstorm Warning | FFC | Clayton, DeKalb, Douglas, Fulton, Gwinnett, Henry and 3 more | 49 min |
| Feb 28, 3:41 PM EST | Severe Thunderstorm Warning | FFC | Barrow, Clarke, Gwinnett, Jackson, Morgan, Newton and 4 more | 49 min |
| Feb 28, 3:55 PM EST | Severe Thunderstorm Warning | FFC | Butts, Clayton, Coweta, Fayette, Heard, Henry and 4 more | 50 min |
| Feb 28, 4:12 PM EST | Severe Thunderstorm Warning | FFC | Butts, Henry, Jasper, Morgan, Newton, Rockdale and 1 more | 48 min |
| Feb 28, 4:25 PM EST | Severe Thunderstorm Warning | FFC | Clarke, Greene, Morgan, Oconee, Oglethorpe, Taliaferro and 1 more | 50 min |
| Feb 28, 4:34 PM EST | Special Weather Statement | FFC | Butts, Lamar, Pike, Spalding | 26 min |
| Feb 28, 4:46 PM EST | Severe Thunderstorm Warning | FFC | Greene, Hancock, Jasper, Morgan, Putnam, Taliaferro | 21 min |
| Feb 28, 5:01 PM EST | Severe Thunderstorm Warning | FFC | Greene, Taliaferro, Warren, Wilkes | 44 min |
| Feb 28, 5:05 PM EST | Special Weather Statement | FFC | Putnam | 25 min |
| Feb 28, 5:45 PM EST | Special Weather Statement | FFC | Warren | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.